Tuesday, November 11, 2014

Bisphosphonates such as Fosamax Might Do More Harm than Good

A correspondence in the New England Journal of Medicine states that such drugs as Fosamax do prevent fractures of the hip and low back in women younger than 80 years of age, but they also can create atypical fractures in the upper leg.  The risk of these additional fractures increases with the duration of taking the drug.  In a separate Taiwan study, one out of 200 long-term users of the drug developed osteonecrosis if the jaw, which can be a devastating problem.  Taking the drug might do more harm than good, especially if it’s taken for the wrong indication or over many years.  In the same issue, deficiency in B12 is linked to osteoporosis.  My suggestion is that many women do better with optimal doses of vitamin D3, along with calcium, magnesium, regular exercise and maybe some natural progesterone and B12.


See NEJM, Sept. 4, 2014.

No comments: